MAUDE Adverse Event Report: COOK INC ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER; GCA CATHETER, BILIARY, DIAGNOSTIC CATHETER, NEPHROSTOMY

COOK INC ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER; GCA CATHETER, BILIARY, DIAGNOSTIC CATHETER, NEPHROSTOMY
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The customer reported that the ultrathane extended length sideports biliary drainage catheter began to leak at an unspecified time following the surgery in which the device was placed in a patient.The patient ultimately had to return to surgery to have the drain removed and replaced with another product.The circumstances surrounding the usage and handling of the device leading up to the product problem were not reported.Additional information has been requested from the customer, but none has yet been provided.The device is reportedly available for return; however, as of the date of this report, no device has yet been received for evaluation.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of instructions for use, manufacturing instructions, drawings, complaint history, device history record, functional testing, specifications, quality control data and visual inspection of the actual devie was conducted during the investigation visual inspection and functional testing of the returned device were performed.The manufacturing and risk documentation for this device and failure mode have been investigated.The root cause of leakage in mac-loc catheters is being investigated, measures have been previously initiated to address this issue.The validation for 12.0fr mac-locs validates the proximal assembly process for both tensile strength and leakage.The device history record for the lot number was reviewed.No nonconformances related to leakage were documented for this lot.Additionally, no other complaints associated with the same lot have been registered.One catheter was returned with the mac-loc in the unlocked position.Hemostats were used to clamp off the catheter in order to pressurize the proximal assembly.Water immediately leaked out of the locking mechanism.The mac-loc was then pushed into the locked position.The catheter was successfully pressurized with no leakage occurring.The reported failure could be duplicated; however the mac-loc is designed to prevent leakage when the locking mechanism is fully locked.There is no evidence to suggest that this device was made out of specification.The root cause is possibly use error due to the mac-loc being unlocked upon return.The risk analysis for this failure mode was reviewed, and it was determined that no additional risk mitigating activity is required at this time.There is no evidence to suggest that nonconforming product are in the field.The quality engineering risk assessment for this failure mode was reviewed and it was determined that risk mitigation activities are being investigated.The appropriate personnel will be notified and we will continue to monitor for similar complaints.

Brand Name
ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER
Common Device Name
GCA CATHETER, BILIARY, DIAGNOSTIC CATHETER, NEPHROSTOMY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7139542
Report Number1820334-2017-04460
Device Sequence Number13476155
Product Code GCA
UDI-Device Identifier00827002133556
UDI-Public(01)00827002133556(17)200614(10)7990350
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberULT12.0-38-40-P-CLBS-26-RH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/11/2017
Supplement Date Received by Manufacturer02/01/2018
Initial Report FDA Received Date12/21/2017
Supplement Report FDA Received Date02/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;